People with type 2 diabetes who take a certain class of drugs have a very troubling side effect to worry about: The drugs may increase the risk of the genitals becoming infected with "flesh-eating" bacteria.
On Wednesday (Aug. 29), the U.S. Food and Drug Administration (FDA) issued a warning about sodium-glucose cotransporter-2 (SGLT2) inhibitors, which are commonly prescribed medications for treating type 2 diabetes. Over a five-year period, the drugs have been linked to a dozen rare cases of genital infections that cause the skin to die, a condition called necrotizing fasciitis. All 12 patients who developed the infection were hospitalized, and one died, according to the FDA.
More specifically, the drugs have been linked to cases of a flesh-eating bacteria infection that affects the perineum, or the area of skin between the anus and the vulva or scrotum. When this type of infection affects this part of the body, it's referred to as Fournier's gangrene, a rare but potentially fatal condition, according to the Mayo Clinic.